|Year : 2018 | Volume
| Issue : 2 | Page : 111-113
A rare case of bidirectional ventricular tachycardia due to aconite poisoning
Biswajit Majumder, Praveen Shukla, KN Sudeep, Pritam K Chatterjee, Subhro Chakraborty
Department of Cardiology, R. G. Kar Medical College and Hospital, Kolkata, West Bengal, India
|Date of Web Publication||3-Jul-2019|
Dr. Biswajit Majumder
1, Khudiram Bose Sarani, Kolkata - 700 004, West Bengal
Source of Support: None, Conflict of Interest: None
A 45-year-old female patient presented with sweating and palpitation with wide spectrum of electrocardiography changes from polymorphic ventricular ectopics to bidirectional ventricular tachycardia (VT). She had a concealed history of aconite intake in large doses as part of homeopathic use. There are very few causes of bidirectional tachycardia such as digitalis toxicity, catecholaminergic polymorphic VT, and rarely aconite poisoning. Here, we report a rare case of aconite poisoning presenting with bidirectional VT.
Keywords: Aconite poisoning, bidirectional ventricular tachycardia, polymorphic ventricular tachycardia
|How to cite this article:|
Majumder B, Shukla P, Sudeep K N, Chatterjee PK, Chakraborty S. A rare case of bidirectional ventricular tachycardia due to aconite poisoning. Nig J Cardiol 2018;15:111-3
|How to cite this URL:|
Majumder B, Shukla P, Sudeep K N, Chatterjee PK, Chakraborty S. A rare case of bidirectional ventricular tachycardia due to aconite poisoning. Nig J Cardiol [serial online] 2018 [cited 2020 Aug 10];15:111-3. Available from: http://www.nigjcardiol.org/text.asp?2018/15/2/111/262004
| Introduction|| |
Bidirectional ventricular tachycardia (VT) is a rare life-threatening arrhythmia. The QRS axis is alternating in beat-to-beat fashion in frontal plane leads. There are few specific causes of this tachycardia, namely catecholaminergic polymorphic VT, digoxin toxicity, and rarely aconite poisoning. Aconite alkaloids are known to cause many different types of arrhythmias. However, this case report specifically looks at ventricular rhythm disturbances, namely bidirectional VT and polymorphic VT in aconite poisoning.
| Case Report|| |
A 45-year-old female presented to the emergency department with shortness of breath and recurrent bouts of vomiting since the previous night. The patient had prior history of such episodes for which she was treated locally with homeopathic medications with relief of symptoms. The patient had such an episode the previous night for which she was treated with homeopathic medications. The symptoms abated for a few hours but again recurred for which she was referred to hospital for further management. There was no history of chest pain and fever; on admission, she was listless with cold, clammy extremities. There was mild pallor. The JVP showed cannon waves. The pulse rate was 180/min feeble, irregular. Her blood pressure was 60 mm of Hg systolic and respiratory rate was 30/min abdominal-thoracic. Systemic examination revealed marked tachycardia and bibasilar crepitation. The abdomen was soft, mildly tender with normal bowel sounds. Electrocardiogram (ECG) initially showed multifocal ventricular ectopics with bizarre complexes later with regular right bundle branch block tachycardia with wide QRS complex and alternating left- and right-axis deviation suggestive of bidirectional VT [Figure 1]. Atrioventricular dissociation is present, indicating that the tachycardia is ventricular in origin. Repeat ECG after few minutes showed a polymorphic VT [Figure 2]. Echocardiography was normal. Complete blood count, renal functions, and liver profile were normal. Serum electrolytes and cardiac enzymes (creatinine phosphokinase-MB and troponin I) were normal. The patient was given synchronous direct current shock starting with 100 J (biphasic) according to advanced cardiovascular life support guidelines. The polymorphic VT recurred again and intravenous (IV) magnesium sulfate in dose of 2 g (8 mmol). The history of the patient was retaken in which the patient's attendants told that the homeopathic medicine contained aconite and on that fateful night the patient took additional doses of the solution (totaling 5 ml) for relief of her symptom resulting in aggravation of her symptoms. However, the patient denied the use of any allopathic medication including digoxin in the recent past associated with prolonged QT interval. The patient was then put on injection amiodarone 150 mg bolus stat and infusion of amiodarone1 mg/min for 6 h and after that 0.5 mg/min for 18 h. After 24 h of intensive management, the patient condition became stable clinically, her blood pressure became normal and subsequent ECG showed normal sinus rhythm and her echocardiogram was normal. The patient was subsequently discharged after 3 days of observation and is currently doing well and is in regular follow-up.
| Discussion|| |
Aconitum napellus is a member of the buttercup family, grows in damp and shady areas. Aconite or aconitine the poisonous alkaloid derived from it. In homeopathic practice, it is given for “tension, fear of death, fever with thirst, or menstrual problem occurring in young women due to stress.” In aconite poisoning, patients present commonly with a combination of neurological, cardiovascular, and gastrointestinal features. The neurological manifestation can be sensory (paresthesia and numbness of face, perioral area, and the four limbs), motor (muscle weakness in the four limbs), or both., Aconite binds with high affinity to the open state of the voltage-sensitive sodium channels at site 2, thereby causing a persistent activation of the sodium channels, which become refractory to excitation. The electrophysiological mechanism of arrhythmia induction is triggered activity due to delayed after-depolarization and early after-depolarization. The arrhythmogenicity properties of aconite are in part due to its cholinolytic (anticholinergic) effects mediated by the vagus nerve which is similar to digoxin toxicity. Aconite has a positive inotropic effect by prolonging sodium influx during the action potential. Aconite belongs to the family Ranunculaceae, the same family to which the Adonis and Helleborus species belong. Whereas the latter two species produce cardiac glycosides and might respond to digoxin-specific Fab fragments, aconite is reported to contain cardiac alkaloids, and no successful Fab fragment therapy has been documented. Initial treatment includes activated charcoal, IV access, and cardiac monitoring. Whole bowel irrigation could theoretically purge alkaloid parts from the gastrointestinal tract, but no studies have confirmed whether this relatively new method of decontamination is applicable to plant poisoning. In Tai's series of 17 patients, IV fluids, amiodarone, and flecainide succeeded most often. Lidocaine, cardioversion, and pacing were generally unsuccessful in treating the dysrhythmias. Two of the 17 patients died. Initial treatment of hypotension following cardiotoxic plant ingestion should be fluid resuscitation. For hypotension associated with vasodepressor rather than cardiodepression, adrenaline or noradrenaline may be helpful. Such vasopressors may be safer than cardiopressors such as isoproterenol and dopamine, which may exacerbate dysrhythmias. Though amiodarone is proarrhythmogenic in QT prolongation, there are some documented case reports wherein aconite-induced polymorphic VT has responded with it. Aconite, like other botanical cardiotoxins, causes reversible cardiac toxicity rather than cardiac necrosis. The alkaloid's half-lives were not reported, but the surviving Chinese patients stabilized within 24 h. High-performance liquid chromatography was used to analyze herb samples in the Chinese study, but toxicological analysis for nonglycoside poisoning is not available to most physicians. In conclusion, treatment is supportive, as no specific antidote exists.
| Conclusion|| |
Homeopathic medicine is very frequently used in India for various illnesses and regarded as free from any side effects, but inappropriate and high doses of Homeopathic medicine can lead to serious life-threatening side effects such as VT, ventricular fibrillation, hypotension, and shock which can eventually lead to death of the patient. Careful history taking regarding recent uses of homeopathic medicine (aconite) in cases of VT is vital for patient presented in the emergency department with apparently structurally normal heart.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Terui K, Fujita Y, Takei M, Aoki H, Endo S. Relationship between serum aconitines level and clinical features of aconite poisoning. J Trad Med 2008;25:67-73.
Chan TY. Aconite poisoning. Clin Toxicol (Phila) 2009;47:279-85.
Terui K, Fujita Y, Takahashi T, Inoue Y, Endo S. Clinical features and management of aconite poisoning induced-arrythmia in 30 cases. Nihon Kyukyu Igakukai Zasshi 2013;24:857-63.
Tai YT, Lau CP, But PP, Fong PC, Li JP. Bidirectional tachycardia induced by herbal aconite poisoning. Pacing Clin Electrophysiol 1992;15:831-9.
[Figure 1], [Figure 2]